Case report highlights rare amenorrhea in a young female with acne vulgaris during isotretinoin therapy, indicating potential endocrine effects.
BACKGROUND Isotretinoin, a potent oral retinoid, is widely used in the management of severe, treatment-resistant acne vulgaris. While its efficacy is well established, isotretinoin is associated with a broad spectrum of side effects, including mucocutaneous dryness, psychiatric disturbances, and teratogenicity. Less frequently discussed are its endocrine effects, particularly disturbances of the menstrual cycle, such as delayed cycles, amenorrhea, or menorrhagia. These effects remain underreported in dermatology practice despite their clinical relevance. OBJECTIVE To describe a rare case of isotretinoin-induced amenorrhea in a young female patient and highlight the importance of monitoring menstrual function during isotretinoin therapy. METHODS We report the case of a 21-year-old woman with acne vulgaris unresponsive to topical agents and antibiotics. She was started on isotretinoin 10 mg twice daily. Clinical details, laboratory investigations, and menstrual history were carefully documented. Potential confounding causes of amenorrhea were excluded through endocrine tests, thyroid function tests, and a negative pregnancy test. RESULTS After one month of isotretinoin therapy, the patient developed amenorrhea, despite previously having regular cycles. Laboratory workup, including estradiol and progesterone levels, was normal. No alternative cause of amenorrhea was identified. At the end of the two-month isotretinoin course, the medication was discontinued, after which normal menstruation resumed within three weeks. No recurrence of amenorrhea was noted in subsequent months. CONCLUSIONS Isotretinoin can cause reversible menstrual irregularities, including amenorrhea, through possible disruption of the hypothalamic pituitary gonadal axis. Although rare and often underrecognized, this side effect may impact female patients’ quality of life. Clinicians prescribing isotretinoin should proactively monitor menstrual function and counsel patients regarding this potential adverse effect to ensure timely detection and management.
No takes yet. Share an insight, caveat, or question.
Shah et al. (2025) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: